Colorado, 2017

Winter Weather in Colorado, September 23 to 24, 2017

September 23 to 24, 2017 · NWS GJT · 2 events in 2 counties and zones

A cold front and associated strong jet stream flow pushed through western Colorado and brought high elevation snow to some northern and central mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front and associated strong jet stream flow pushed through western Colorado and brought high elevation snow to some northern and central mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 10:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 10:35 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1135 PM MDT Fri Sep 22 2017

.SHORT TERM...(Tonight through Saturday night)
Issued at 222 PM MDT Fri Sep 22 2017

Gusty winds remain the main story this afternoon across the
eastern Utah and western Colorado. The central Rockies are
positioned on the eastern fringes of a deep trough centered over
the northern Great Basin. The center of a 110 knot jet streak
remains over the western slope, and afternoon mixing has allowed
stronger wind gusts to descend once again today. Stronger wind
gusts have been curtailed by considerable cloud cover, which has
limited surface heating and resultant mixing to some extent. A
diffuse frontal boundary is evident with in thermal fields around
700mb, and stretches from the central Wasatch range in Utah
through the Uintas and into south-central Wyoming. Ahead of this
boundary, numerous showers have developed in an environment
characterized by 200-500 j/kg of SB CAPE and 30 knots of speed
shear. Some isolated thunder has been noted north of the Tavaputs
in northwest Colorado. A few weak thunderstorms will continue
through early evening along with numerous quick-moving showers,
before precipitation transitions to scattered showers overnight
in the higher terrain as instability wanes.

On Saturday, 700mb temperatures will drop by a few degrees as the
mid-level frontal boundary moves east and fizzles over the central
Rockies. Snow levels will descend to around 11-12 kft during the
afternoon hours, and guidance has consistently indicated the
potential for a few inches of snow above that elevation from
Saturday afternoon through the evening and overnight. Lower
elevations will experience another round of showers, which will be
most common from the San Juans northward along the Divide, as well
as in northwest Utah. Aloft, the western trough will cut off with
an upper-level low remaining nearly stationary in central Utah.
Southerly flow will favor the Uinta mountains for rain and higher
elevation snowfall, with several inches possible on Saturday night
through mid-day Sunday given proximity to the cold upper-level low
and ample lift/moisture.

.LONG TERM...(Sunday through Friday)
Issued at 222 PM MDT Fri Sep 22 2017

Afternoon guidance is in good agreement showing the upper-level
low shifting northeastward through the Uintas and into southern
Wyoming on Sunday afternoon. Dry air will filter in south of
Interstate 70, however one more day of unsettled weather is
expected to the north before the low exits the Rockies. Sunday
will feature the coolest weather during the forecast period as the
upper low and trough axis pass over. Temperatures will run around
15 degrees below average. A consensus between MET and MAV MOS
guidance was used for Sunday highs, and was adjusted downward
based on 12z ECMWF ensemble guidance. If the ECMWF were to pan
out, the Grand Valley may struggle to reach the 60 degree mark!
Have not gone that low in this forecast package, however these
notably low forecasts are worth noting for now.

Lingering moisture along the Continental Divide and low heights
will remain on Monday, enough that showers and an isolated rumble
of thunder can not be completely ruled out of the forecast in the
higher terrain. Elsewhere, a drying trend will set in. By Tuesday,
our next weather disturbance will dive southward through the Great
Basin. Forecast confidence decreases from Tuesday through the
remainder of the week as major global models indicate another
cut off upper-level low developing in the southwest. This low will
keep things unsettled in the San Juans and Four Corner region.
Overall, the trend of below average temperatures will continue
into next week, although the airmass will not be quite as chilly
as the fall preview in store for this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM MDT Fri Sep 22 2017

Spotty overnight showers will persist overnight though the threat
of impacts to forecast terminals will be reduced. Meanwhile,
ridgetop turbulence will persist over the next 24 hours. VFR
conditions are most likely to continue throughout the forecast
period, however some CIGS are likely to fall below ILS break
points. Some riming or icing is possible as well with freezing
temperatures lowering toward mountain top level overnight. Showers
and thunderstorms increase on Saturday with a good chance for
impacts at TAF sites including rain and strong outflow winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...NL
Hazardous weather outlook, Sep 23, 2:50 AM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
350 AM MDT Sat Sep 23 2017

COZ001>014-017>023-UTZ022>025-027>029-241000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Sat Sep 23 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A passing cold front and strong jet stream overhead will produce
scattered showers and thunderstorms across western Colorado today
and this evening. Breezy conditions will continue through the
period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect a return to more unsettled weather as well as a
significant cool down this weekend and next week as a cold front
treks through the region which should lead to snow levels lowering
in the mountains going into the weekend, especially further
north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Flattop Mountains

When
September 23, 3:00 AM MST to 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow was measured across the area.

Winter Weather, Grand and Battlement Mesas

When
September 23, 7:00 AM MST to September 24, 2:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Park/Forest Service
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area above the 9000 foot level, including over 6 inches at the Grand Mesa Visitor's Center. Several vehicle accidents occurred on Colorado Highway 65 as a result of slick and snowpacked roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717950, 717949.